Georgia, 2010Wildfire in Georgia, September 18, 2010
September 18, 2010 · NWS FFC · 1 event in 1 county or zone
S. during much of September.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure aloft dominated the southeast and east central U.S. during much of September. This resulted in well above average temperatures and little to no rainfall during this period. Soils and vegetation became increasingly dry resulting in an increased threat for wildfires. A minor human-caused wildfire was observed at Johns Mountain Overlook in Walker County on September 18th. The fire burned 1/10 acre with negligible monetary damages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 18, 6:44 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 18, 6:44 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 AM EDT SAT SEP 18 2010
.SHORT TERM /TODAY THROUGH MONDAY/...
THE FRONTAL BOUNDARY CONTINUES TO MEANDER ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA WITH ENOUGH INSTABILITY AND MOISTURE TO
KICK OFF A FEW SHOWERS AND THUNDERSTORMS...MAINLY FOR THE
AFTERNOON. DURING THE OVERNIGHT HOURS...THE GFS WASHES THE
BOUNDARY OUT...THOUGH THE ECMWF HOLDS ON TO SOME MOISTURE INTO
SUNDAY MORNING. HIGH BECOMES DOMINANT AND DRIES THINGS OUT INTO
MONDAY.
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
TUESDAY NIGHT INTO WEDNESDAY...THE BROAD AREA OF HIGH PRESSURE
COVERING MUCH OF THE EASTERN SEABOARD PUSHES MOISTURE EASTWARD
INTO OUR CWA...WHILE A SHORTWAVE ALSO DEVELOPS OVER THE AREA TO
GIVE A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS AREA WIDE
WEDNESDAY. THEN AS ANOTHER WEAK FRONTAL BOUNDARY SETTLES INTO
NORTH GEORGIA THURSDAY...IT OFFERS A CHANCE FOR MORE ISOLATED SHOWERS
AND THUNDERSTORMS...MAINLY NORTH GEORGIA. FAIR CONDITIONS FRIDAY...
AHEAD OF YET AS ANOTHER FRONT THAT IS PROGGED TO PUSH IN OVER THE
WEEKEND.
&&
.AVIATION...
UPDATED 12Z... SFC MAP SHOWS A WEAK FRONTAL BOUNDARY NEAR A LGC TO
MLJ LINE AND PROGGD TO SAG SOUTHWARD TODAY. ANY ASSOCIATED
CONVECTION SHOULD REMAIN SOUTH OF ATL. FEW TO OCCASIONALLY SCT MID
CLOUDS MAY BE OBSERVED AT ATL THIS AFTERNOON WITH BASES FROM 7K-9K
FT...BUT NO CIGS EXPECTED. EXPECT ENE WINDS AT 5-7KTS AT 12Z... THEN
MAINLY EASTERLY BY 15Z AT 7-9KTS. WINDS BACK TO NE BY 09Z...BUT
LIGHT AT 3-5KTS...THEN GO EAST AGAIN BY 15Z SUN. OTHERWISE...VFR
CIGS AND VSBY WILL CONTINUE AT ATL THROUGH THE FORECAST PERIOD.
//ATL CONFIDENCE...UPDATED 12Z...
HIGH CONFIDENCE ON ALL ELEMENTS.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 94 64 93 63 97 / 0 0 0 5 5
ATLANTA 92 70 92 70 94 / 0 0 0 5 5
BLAIRSVILLE 87 58 89 58 90 / 0 5 0 5 5
CARTERSVILLE 93 61 93 59 93 / 0 5 0 5 5
COLUMBUS 95 70 93 66 95 / 20 10 0 5 5
GAINESVILLE 90 67 91 66 93 / 0 5 0 5 5
MACON 95 64 93 61 95 / 20 10 0 5 5
ROME 95 61 94 60 95 / 0 5 0 5 5
PEACHTREE CITY 93 62 91 57 94 / 0 0 0 5 5
VIDALIA 94 71 91 68 94 / 20 10 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Sep 18, 4:15 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT SAT SEP 18 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
515 AM EDT SAT SEP 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS CENTRAL GEORGIA
TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. THE MOST
LIKELY LOCATION FOR ISOLATED THUNDERSTORMS WILL BE GENERALLY SOUTH
OF A LA GRANGE TO MONTICELLO TO WARRENTON LINE... AND MAINLY FROM
LATE AFTERNOON THROUGH THE LATE EVENING HOURS.
.DISCUSSION...
A WEAK FRONTAL BOUNDARY STALLED ACROSS CENTRAL GEORGIA MAY PROVIDE
THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS TODAY. WEAK INSTABILITY
AND LIMITED MOISTURE WILL HINDER STRONG STORM DEVELOPMENT. HOWEVER...
A FEW PULSE STORMS ARE POSSIBLE AS CAPE VALUES INCREASE TO NEAR 1000
ACROSS PARTS OF CENTRAL GEORGIA BY MID TO LATE AFTERNOON. ALTHOUGH
A FEW SHOWERS WILL REMAIN POSSIBLE AFTER MIDNIGHT...THE THUNDERSTORM
THREAT WILL GREATLY DIMINISH BY MID TO LATE EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR PARTS OF NORTH AND
CENTRAL GEORGIA ON WEDNESDAY AND THURSDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Wildfire, Walker
- When
- September 18, 9:00 AM EST to 9:30 AM EST
- Where
- Walker forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The Georgia Forestry Commission reported that a human-caused wildfire at South Dicks Ridge in Walker County burned 1/4 acre and caused $1000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, September 18 to 19, 2010$11 million · 3 in hail · 23 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$1.2 million · 5.5 in hail · 69 events
- Hail and Lightning Strike in Wisconsin, September 18, 2010$1.1 million · 2 in hail · 2 events
- Wildfire in Alabama, September 18 to 22, 2010$100,000 · 1 event
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$30,000 · 1.75 in hail · 15 events
- Lightning Strike in Illinois, September 18, 2010$50,000 · 1 event
- Flash Flood and Hail in Kansas, September 18, 20103.5 in hail · 29 events
- Hail in Kansas, September 18, 20101.75 in hail · 11 events
- Hail in Iowa, September 18 to 19, 20103 in hail · 8 events
- Flooding in South Dakota, September 18 to 30, 20106 events
- Flash Flood and Hail in Illinois, September 18 to 19, 20101.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, September 18, 20101.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261400.